A 14-year-old boy fell into coma and died yesterday after drinking methadone at his aunt's flat.
Police are investigating how he was able to get his hands on the drug, which is highly regulated by the Health Department and used at clinics to treat addicts.
The 37-year-old woman called police at about 7.45am when the boy collapsed inside her home at Yat Kwai House, on the Kwai Chung Estate in Kwai Chung. Ambulancemen took the unconscious teenager to Yan Chai Hospital, where he was declared dead an hour later.
Police arrested the boy's 51-year-old uncle, who lived in the flat, as he was found with a small amount of drugs, but officers refused to disclose what kind they were. He was later released on HK$1,000 bail.
A police spokesman said: 'There were no wounds on the boy's body. An autopsy will be carried out later to determine the cause of death.'
A police source revealed that a small amount of methadone was found inside the flat and it was believed that the boy died after drinking it accidentally. The source said the boy had moved in with his relatives a few days ago.
It was not clear if he was alone in the flat when he swallowed the drug.
Sally Wong Pik-yee, the commissioner for narcotics, said the use of methadone at the Health Department's centres was strictly regulated. 'Individuals need to drink all the methadone in front of nurses or staff.'
Ms Wong said the department was constantly reviewing procedures to see if there were any loopholes that would enable individuals to transfer methadone outside.
Carol Ng Suet-kam, of the Evergreen Lutheran Centre, said: 'If people kept the methadone in their mouth, spat it out and saved it up in a bottle, how many times would they need to do so [before they had a volume] that could cause an overdose?'
She said some pharmacies broke the law by selling methadone in the form of pills, but they did not sell it in liquid form. She had never encountered a case in which a child had abused methadone.
Lam Wai-chung, senior medical officer of psychiatry at United Christian Hospital, said: 'There is a risk that using cocaine or methadone will cause death.'
He could not say how much methadone would have to be consumed to cause sudden death.